Flash Flood, Marshall
- When
- May 12, 2:15 PM CST to 8:15 PM CST
- Where
- Marshall County, 1 mi S of Summerfield
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.983, -96.350
Heavy rain brought rapid flowing water over K-99.
15 flash flood, 9 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 12, 2:15 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT THU MAY 12 2005 .DISCUSSION... ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL NOT CHANGE ONE THING ABOUT IT NOW. WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA. PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT. IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT. PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR NOW. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL COUNTIES TONIGHT.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1149 AM CDT THU MAY 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1149 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT ACROSS THE AREA. THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON WITH THE BETTER CHANCES ALONG AND NORTH OF THE KANSAS TURNPIKE. SOME OF THE THUNDERSTORMS COULD BE SEVERE INTO THE EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...HOWEVER ISOLATED TORNADOES COULD NOT BE RULED OUT ESPECIALLY OVER THE NORTHERN COUNTIES. ALSO...SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL GIVING THE POTENTIAL FOR FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO HEAVY RAINFALL AND FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY MORNING ACROSS THE AREA. FLOODING WILL STILL BE A HAZARD. RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. HIGH RAINFALL TOTALS ACROSS NEBRASKA AND NORTHERN KANSAS COULD ALSO CAUSE SOME RIVER FLOODING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS ON FRIDAY AND SATURDAY. RAINFALL SHOULD BE ENDING ACROSS PARTS OF NORTHCENTRAL KANSAS BY FRIDAY EVENING AND OVER THE REST OF THE AREA FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 135 PM CDT THU MAY 12 2005 KSZ008-009-020>022-034>037-130200- CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... JUNCTION CITY AND MANHATTAN 135 PM CDT THU MAY 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 258 IS IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON CLOUD CLAY RILEY OTTAWA GEARY DICKINSON MORRIS SOME CITIES IN THE WATCH ARE... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 155 PM CDT THU MAY 12 2005 KSZ010>012-023-024-026-038>040-054-055-130200- BROWN-DOUGLAS-JACKSON-JEFFERSON-LYON-MARSHALL-NEMAHA-OSAGE- POTTAWATOMIE-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...LAWRENCE... MARYSVILLE AND TOPEKA 155 PM CDT THU MAY 12 2005 TORNADO WATCH NUMBER 259 IS IN EFFECT UNTIL 900 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE LYON SOME CITIES IN THE WATCH ARE... EMPORIA LAWRENCE TOPEKA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The Topeka radar (KTWX), 110 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
15 flash flood, 9 thunderstorm wind, 5 hail. Local standard time, as filed.
Heavy rain brought rapid flowing water over K-99.
Fast flowing water running across highway 187.
Fast flowing water running across highway 36 and other area rural roads.
Fast flowing water running across county roads.
Numerous reports of fast flowing water over highway 4 with several cars in ditches.
Up to 6 inches of rain caused flash flooding with rapid flow over rural roads around Council Grove.
Intense rains brought fast flowing water over county roads around Americus.
Intense rains brought fast flowing water across streets and roads around Osage City.
Intense rains brought fast flowing water and stalled cars in streets in parts of Topeka.
Intense rains brought fast flowing water across area streets with some waters 10 to 20 feet deep. Some families evacuated due to high water.
Fast flowing water over 23rd St. and 2nd St.
Numerous reports of fast flowing water over numerous streets and roads including Highway 75 and 36 as well as prairie road.
Fast flowing water over highway24.
Intense rains brought fast flowing water across K-4 highway.
Fast flowing water over 4 mile road near Dunlap.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449129, 5449130, 5449131, 5449132, 5449133, 5449134, 5449135, 5449136, 5449137, 5449138, 5449139, 5449140, 5449141, 5449142, 5449143, 5449144, 5449145, 5449146, 5449149, 5449219, 5449221, 5449222, 5449223, 5449224, 5449147, 5449148, 5449226, 5449225, 5449220.